Colorado, 2005

Heavy Rain in Colorado, August 5, 2005

August 5, 2005 · NWS GJT · 1 event in 1 county or zone

Runoff from heavy rain producing thunderstorms resulted in localized flooding of streets.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Runoff from heavy rain producing thunderstorms resulted in localized flooding of streets.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 5, 2:28 AM MST, 11 hours 2 minutes earlier.

Area forecast discussion, Aug 5, 2:28 AM MST, 11 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
328 AM MDT FRI AUG 5 2005

.SHORT TERM (TODAY THROUGH SATURDAY NIGHT)...
BAND OF LIGHT SHOWERS CONTINUES TO DEVELOP EARLY THIS MORNING IN
WEAK AXIS OF INSTABILITY STRETCHING FROM MOAB UTAH EAST TO
DELTA. THE 00Z NAM-12 RUN PICKED UP ON THIS NICELY AND INDICATES
ACTIVITY WILL LINGER THROUGH MID-MORNING BEFORE DISSIPATING. HAVE
INCREASED POPS FOR THE MORNING HOURS OVER THE CENTRAL ZONES TO
ACCOUNT FOR THIS ACTIVITY. ACTUAL BOUNDARY ASSOCIATED WITH MID
LEVEL DEFORMATION ZONE...WHICH WILL REMAIN NEARLY STATIONARY TODAY...
BEFORE SAGGING SWD ON SATURDAY. THIS WILL PROVIDE A SHARP BOUNDARY
BETWEEN THE RAIN/NO RAIN LINE WITH THE TAVAPUTS BEING THE DIVIDING
LINE TODAY...WITH A SLIGHT SHIFT SOUTH EXPECTED ON SATURDAY. AREAS
NORTH OF THE BOUNDARY WILL SEE MUCH DRIER CONDITIONS WITH ONLY
ISOLATED STORMS AT BEST. DEEPER MOISTURE AND INSTABILITY OVER THE
SOUTHERN ZONES WILL LEAD TO MORE ACTIVE CONDITIONS TODAY AND
AGAIN ON SATURDAY. STILL PLENTY OF MOISTURE FOR THE STORMS TO
WORK WITH...AND MORE HEAVY RAIN PRODUCING STORMS ARE A GOOD BET.
STILL NOT ANTICIPATING WIDESPREAD PROBLEMS...SO NO WATCHES NEEDED
ATTM. ACTIVITY DIMINISHES DURING THE OVERNIGHT HOURS...ALTHOUGH A
FEW LIGHT SHOWERS WL REMAIN POSSIBLE...ESPECIALLY OVER THE
HIGHER TERRAIN. LITTLE CHANGE IN TEMPS THROUGH THE SHORT-TERM WITH
READINGS RUNNING NEAR TO SLIGHTLY BELOW SEASONAL NORMS.

.LONG TERM (SUNDAY THROUGH THURSDAY)...DRIER NORTHWEST FLOW ALOFT
WILL REMAIN OVER THE AREA AS UPPER HIGH STAYS CENTERED OVER THE GREAT
BASIN THROUGH MONDAY. A TROUGH OVER THE PACNW WILL FLATTEN THIS RIDGE
MONDAY NIGHT THROUGH TUESDAY NIGHT...FORCING THE HIGH CENTER TO MOVE
SOUTH AND EAST. ON THE BACK SIDE OF THIS RIDGE...THE MONSOONAL FLOW
REESTABLISHES ITSELF OVER THE AREA BY WEDNESDAY. TEMPS SHOULD BE
WARMER SUNDAY THROUGH TUESDAY...THEN INCREASING CLOUDS AND PRECIP
WED AND THU OUGHT TO USHER IN SLIGHTLY COOLER HIGHS.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

JDC/CJC
Hazardous weather outlook, Aug 5, 4:45 AM MST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT FRI AUG 5 2005

COZ001>014-017>023-UTZ022>025-027>029-061145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER
MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON AND
EVENING. A FEW OF THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS TO
NEAR 50 MPH...FREQUENT LIGHTNING AND HEAVY RAIN. RAPID RUNOFF FROM
THE HEAVY RAIN PRODUCING THUNDERSTORMS COULD LEAD TO LOCALIZED
FLOODING PROBLEMS...ESPECIALLY IN AREAS WHICH HAVE RECEIVED HEAVY
RAIN THE PAST FEW DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND
EVENING. FREQUENT LIGHTNING AND HEAVY RAIN MAY OCCUR WITH THESE
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.  HOWEVER...
SPOTTERS ARE ENCOURAGED TO PHONE IN ANY HEAVY RAIN ACCUMULATIONS
OR RAINFALL RATES OF AN INCH AN HOUR OR GREATER.

JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Ouray

When
August 5, 1:30 PM MST to 2:30 PM MST
Where
Ouray County, Ridgway
Reported by
TRAINED SPOTTER
Coordinates
38.156, -107.769 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471556.